Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 153, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 16, 2002, 9:03 PM CDT for LaMoure County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 9:03 PM CDT (02:03 UTC)
- Expired
- Aug 16, 2002, 10:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:25 PM CDT | Thunderstorm Wind 52 E | Edgeley, ND | Reported by a NSW cooperative observer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 6:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2154 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
002 WUUS53 KBIS 170203 SVRBIS NDC045-170300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 902 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1000 PM CDT * AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF NORTONVILLE...OR ABOUT 32 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ADRIAN AT 910 PM CDT BERLIN...DICKEY AT 915 PM CDT GRAND RAPIDS...MARION AT 920 PM CDT LA MOURE AT 925 PM CDT VERONA AT 940 PM CDT * OTHER LOCATIONS IN THE WARNING INCLUDE EDGELEY A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR SOUTHEAST NORTH DAKOTA. LAT...LON 4661 9890 4630 9891 4629 9806 4662 9807 WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:00 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Aug 16, 2:00 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI AUG 16 2002
STRONG MID LEVEL TROUGH WILL SWING RAPIDLY THROUGH OUR FORECAST
AREA. AT THE SURFACE A LOW WILL MOVE TO NEAR BISMARCK AT 00Z AND
THEN RAPIDLY TO GFK BY 06Z. A STRONG COLD FRONT WILL FOLLOW THE LOW
WITH ENVIRONMENTAL WINDS TO 45 MPH. ALSO...STRONG
THUNDERSTORMS...POSSIBLY SEVERE...WILL RIDE AHEAD OF THE FRONT LATER
THIS AFTERNOON AND EVENING.
BECAUSE THE SYSTEM IS MOVING SO RAPIDLY WINDS WILL LIKELY BE
SUBSIDING IN THE WEST ALREADY SATURDAY. I WILL CONTINUE THE CURRENT
WINDS ADVISORIES AS THE NEW MODEL RUNS SUPPORT THEM.
A WEAK SHORT WAVE MAY BRING A FEW AFTERNOON AND EVENING
THUNDERSHOWERS TO THE NORTHERN PART OF THE STATE SUNDAY.
.BIS...WIND ADVISORY WEST......TONIGHT...............ISN..DIK..HEI
CENTRAL..TONIGHT AND SATURDAY..MOT..BIS..JMS
RSLIn the hours before
Local storm report, Aug 16, 6:20 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM HEBRON ND .75 INCH HAIL
08/16/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 16, 6:23 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM HETTINGER ND 59 MPH TSTM GUST
08/16/02 ADAMS REPORTED FROM ASOS.Local storm report, Aug 16, 6:26 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM GLEN ULLIN ND .75 INCH HAIL
08/16/02 MORTON REPORTED BY PUBLIC.Local storm report, Aug 16, 6:37 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM GLEN ULLIN ND .75 INCH HAIL
08/16/02 MORTON 524 ARBLocal storm report, Aug 16, 6:38 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM HALLIDAY ND 1 INCH HAIL
08/16/02 DUNN REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 16, 8:16 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
816 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 2 E BENEDICT ND 1 INCH HAIL
08/16/02 MCLEAN REPORTED BY PUBLIC.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.